Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
Destined to be on fluoxetine forever!??(12 Posts)
Stopped taking fluoxetine about 2 weeks ago, had been tapering anyway for about a month but just kept forgetting to take it so thought I would give life without a go (last time I tried this it was very definitely the biggest disaster ever, full on eating disorder relapse, took about a year to get over it).
But I have been doing okay recently, and I don't think I would ever end up so bad again as I have more strategies to deal with life these days.
However today I am having a really emotional, anxious, depressed, tearful day. I would love someone to just do everything for me today and tell me everything will be okay, would rather like a hug from someone!
I am not actually in THAT much of a low mood, the world is still a good place, although I am having thoughts of wanting to bury myself in a hole in the ground.
Anyone with experience coming off fluoxetine? Last time I was fine coming off and that was without even tapering, then 4 months later, complete disaster. I would LOVE to be able to get by without them if I could, even feeling emotional, I have quite liked that, people should feel emotions! I suppose it is when they overwhelm you life that is the problem, like they are threatening to do right now. Feeling very unsure of my ability to do get by right now.
<hug> Everything will be OK and it won't be forever but I'm not too knowledgeable about coming off it as have only started it recently but even if now isn't the right time to quit it one day will be. Someone more useful will be along soon I'm sure
Hug and I've been on them about 7months now and I'm waiting for the doctor to tell me I've got to come off them, I'm dreading it cause I don't know what I'll be like without them, but I suppose I'll have to try. I love and hate being on them at the same time I feel better but can I hell shift any weight which makes me feel crap, it's shite!
Gave up on the whole idea and took one this evening, went for a walk and couldn't stop my mind from going off on all kinds of crazy tangents, I feel truly mad and completely unable to separate paranoia and reality, normal thoughts and crazy thoughts, but I know they are there because I feel mad and my mind of full of all this stuff that I cannot process. Feel like I am not really part of my body and just exist as a narrative of madness which makes me know I am in a bad way (I remember trying to explain this feeling to the therapist last time).
I'm going to try going back to just one every other day as I had tapered to that level for a few months and was doing okay. I want to be able to exist on the lowest possible dose that gets me by, that allows me to still feel, but just stops me getting to this point of insanity.
Having only ever been dx'd with an eating disorder and panic disorder I don't even know what this is...I feel like I am just very simply, mad.
May be its about experimenting to find the lowest optimum dose to help your panic disorder and retaining your emotions rather than coming off fully? Also, with any reduction you can feel worse before you feel better for a few weeks. Given you have said previously when you stopped taking it you had a major relapse, is it really worth the risk to come off completely? Either way, I would see my GP before coming off completely.
I am currently taking fluoxetine after the death of my first daughter 4 years ago. I don't know what to make of them, I have finished my dosage for 1 month and I am returning to the doctor this afternoon for more. I am currently on 20mg, so I don't know if I need more dosage.
I am the same, I have days where I am really happy, friendly and then I have the smallest thing happen and I go completely in on myself and my relationship with my partner is suffering because I have no enthusiasm to do anything including a physical relationship with him
I was on this type of drug following my first pregnancy for over 20 years on and off. Do not beat yourself up about it. They allow you to function in the outside world. My Doctor said anxiety flattens your batteries and the drugs top it up again. The secret is not to let your battery go completely flat I used to forget to take them which was a sign I was getting better so you naturally reduce the dosage.
I have an anxiety disorder and panic as well; sometimes I have episodes of derealisation which is where my brain checks out from reality and I start to feel like I am in a dream (nightmare) landscape. I also have déjà vu with this and feel sick. This has been explained to me by medical professionals as a type of dissociation.
Feeling like not being part of your body may be depersonalisation which is also a type of dissociation. For me, it is triggered by panic, extreme stress or when I am triggered by traumatic thoughts/past.
I am on fluoxetine, but I also am working on daily meditation practice and mindfulness. So, bringing my attention to the present and focusing on things which are there - my breath; colours; etc. which stops my mind racing. I learnt this as part of CBT but have added in my own practices through reading various resources. I also have a mindfulness app on my phone.
I have been on fluoxetine for over a year and also wonder if I will ever be off it; on the other hand, I have an illness and that is the medication I need till I have enough other coping strategies.
Thank you all.
Jammy - yes, I think I need to figure out the minimum to function. Got a bit of an issue with my GP, but I do plan to make an appointment in the near-ish future.
Stacey - so sorry to hear about your daughter.
Measles - I feel like I will be on it until I die at this rate. It has been 17 years since I was first prescribed fluoxetine, although I have had long times where I have not been on it, in the last 8 years I have been almost constantly on it at varying doses.
Romey, a lot of what you said sound extremely familiar, the narrative of madness is like being in a fairytale. Not necessarily in a good way!
I have started taking it again at a low dose, and trying some alternative therapies. Feeling pretty mixed, went for a walk today and was going from moments of complete normality to intense panic, hoping that settles soon. I do worry about the long term effect on my brain - is this going to cause dementia or something when I get older? (Obv not a question anyone can actually answer).
I've taken this anti-depressant for years, and would feel unhappy if I had to stop, it's so useful at keeping me in a "normal" state and I'm not worried about it maybe causing dementia.
I think you'll continue to have problems while altering the dosage, as there is a delay before one feels the effects, and it's one of those meds which should only
be reduced under supervision.
As there are many other choices available, why not have a word with GP?
I am probably just paranoid about the dementia part as I have a family member with dementia.
I cringe about going to my GP surgery. I had a panic attack there several years ago and it still takes quite a lot of effort for me to go there and keep myself present rather than freaking out.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.